Format

Send to

Choose Destination
See comment in PubMed Commons below
Rev Invest Clin. 2002 May-Jun;54(3):192-7.

[Risk of drug interactions. Combinations of drugs associated with ventricular arrhythmias].

[Article in Spanish]

Author information

1
Servicio de Urgencias, Hospital de Enfermedades Cardiovasculares y del Tórax, Centro Médico del Norte, Instituto Mexicano del Seguro Social, Monterrey, NL. jose_viramontes@merck.com

Abstract

OBJECTIVE:

To determine the frequency of concurrent use of cisapride, astemizole and terfenadine with macrolides and azole antimitotics, drug combinations that have been reported in the literature as producing a pharmacological interaction associated with potentially fatal ventricular arrhythmias.

MATERIAL AND METHODS:

A retrospective analysis of a total of 72,444 prescriptions generated by 611 physicians during a 6 months period for ambulatory patients, was performed. The database included a register of automatic alerts produced every time a predetermined drug combination was detected.

RESULTS:

145 potentially risk situations were detected, with an incidence rate to 2.1 cases per 1,000 prescriptions, which increases to 6.2% when prescriptions for terfenadine, astemizole, and cisapride were included, with 12, 9 y 5%, respectively. Only 36 physicians (6%) wrote prescriptions producing alerts, and about half (45%) were pediatricians. The same physician prescribed both drugs in 31% of the cases.

CONCLUSION:

The use of drug combinations associated with a high risk of potentially fatal ventricular arrhythmias is relatively high in Mexico. An electronic online detecting system showed to be useful in preventing this kind of potential pharmacological interactions.

PMID:
12183887
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center